Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 11:11 PM CDT for Cedar County, Iowa. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 11:11 PM CDT (04:11 UTC)
- Expired
- Jul 19, 2002, 12:20 AM CDT
- In force
- 69 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 55 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3552 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS53 KDVN 190411 SVRMLI IAC031-190520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 1111 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA * UNTIL 1220 AM CDT * AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTH OF MECHANICSVILLE...MOVING SLOWLY SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 8 MILES WEST OF TIPTON BY 1130 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN QUAD CITIES. LAT...LON 4191 9116 4192 9133 4161 9133 4162 9102 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUL 18 2002 ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH NEXT WEEK. FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL. WITH THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE DIFFICULT TO RULE OUT PRECIP. AREAWIDE...BEST CHANCE WILL BE TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH SATURDAY. HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE FRONT. SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS. EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT ROUND. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, Jul 18, 7:42 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM 1 WSW BERTRAM IA 55 MPH TSTM GUST
07/18/02 LINN 55 MPH WIND AND 1/2
INCH HAIL ALONG HIGHWAY
30. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 7:51 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MT VERNON IA WIND DAMAGE
07/18/02 LINN NUMEROUS TREE DOWN IN
MT VERNON AND PALISADES
KEPLER STATE PARK.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 8:08 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM ELY IA WIND DAMAGE
07/18/02 LINN TREES DOWN IN ELY.
REPORTED BY MEDIA.Local storm report, Jul 18, 8:27 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM TIPTON IA WIND DAMAGE
07/18/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
EVENT DURATION 30
MINUTES. NUMEROUS
REPORTS OF TREES BLOWN
DOWN.
0805 PM WEST BRANCH IA WIND DAMAGE
07/18/02 CEDAR REPORTED BY STORM
SPOTTER. TREE BLOWN
DOWN.Local storm report, Jul 18, 8:50 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 2 NE ATKINSON IL WIND DAMAGE
07/18/02 HENRY CROP DAMAGE TO CORN.
REPORTED BY PUBLIC.Local storm report, Jul 18, 9:40 PM CDT, 1 hour 31 minutes before
FINAL LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BANKSTON IA WIND DAMAGE
07/18/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. TREES DOWN.
0622 PM 2 N MONTICELLO IA 65 MPH TSTM GUST
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM 5 NE MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CAR BLOWN OFF HIGHWAY
151.
0625 PM 2 S MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CARS BLOWN OFF ROAD.
0625 PM 2 NE ATKINSON IL WIND DAMAGE
07/18/02 HENRY CROP DAMAGE TO CORN.
REPORTED BY PUBLIC.
0638 PM 8 W MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY EMERGENCY
MANAGEMENT. FARM
BUILDINGS BLOWN DOWN.
0738 PM 1 WSW BERTRAM IA 55 MPH TSTM GUST
07/18/02 LINN 55 MPH WIND AND 1/2
INCH HAIL ALONG HIGHWAY
30. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0745 PM ELY IA WIND DAMAGE
07/18/02 LINN TREES DOWN IN ELY.
REPORTED BY MEDIA.
0750 PM MT VERNON IA WIND DAMAGE
07/18/02 LINN NUMEROUS TREE DOWN IN
MT VERNON AND PALISADES
KEPLER STATE PARK.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.